I was first misdiagnosed with Major Depression with Psychotic features in March 2017 then in April 2017 I was diagnosed with Schizoaffective Disorder. I started taking antipsychotic medication in March of 2017 with Risperdal or the generic brand Risperidone. I started with a dose of .25 mg twice a day while I was in the hospital. Then while in an outpatient program my dose was upped to .5 mg twice a day. On this dose my symptoms were controlled but I was experiencing side effects such as fatigue and weight gain. I was tired all the time and gaining a lot of weight. I was on Risperdal for about 5 weeks. At the end of those weeks, I then started taking 1 mg only at night which helped me a lot because it only made me tired at night time and it helped me sleep. After a little while of taking 1 mg of Risperdal I started experiencing breast discharge or lactation. This was a strange and difficult thing for me to handle so I was switched to abilify.
I started on 10 mg of Abilify or generic brand Aripiprazole. I was on Abilify for a total of about 4 weeks. I experienced side effects like fatigue and stiff muscles to the point where my dose was lower to 5 mg. My symptoms were not being controlled on this medication at that dose. This medication did help me sleep though. I was then upped to 7.5 mg but my symptoms were still not improving. I had an overall negative reaction to this medication. It was not suited for my personal genetics. So I was then switched to Latuda.
I was told by my psychiatric nurse practitioner that Latuda or Lurasidone was similar to Risperdal. I started out taking 40 mg then my dose was increased to 60 mg due to my continued symptoms at 40 mg. I have experienced no side effects while taking this medication. It has also lessened all my symptoms. The only problem I have had is that I must take the medication with food or I’ll get a stomach ache so I take it at night after dinner. This medication also doesn’t make me feel tired which has affected my sleep.
*please ask your doctor before changing medications or doses*